The Diabetes Forum Support Community For Diabetics Online banner

1 - 5 of 5 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter #1
hello folks, i've had this high maintenence disease for a while now. i may have some insight for some folks, but for now i have a question:

well, wait...first my stats: i'm 51, 60 lbs overweight, a1c=9.3.

question: in these last 9 months i've lost a LOT of flexability, mostly in my hamstrings. i go to the gym 2-3 times a week to do mostly stretching, and keep my heart rate up.

Have any of you fine folks quickly lost flexability?
 

·
Registered
Joined
·
3,024 Posts
Hello Gary, welcome aboard! So you found it harder to stretch your muscles after becoming diabetic, is that right? I have that problem now that I am 69 but that is due to old age and arthritis.I don't think I hadthat problem when I was diagnosed at the age of 6 in 1945. I was type 1 and very skinny so flexability was not a problem. I think being overweight would make stretching more difficult. If you lose that weight you will probably regain your flexability and your diabetes will improve very much as well. If you can lose the weight and have good control you may be able to avoid taking medication for your insulin resistance for a long time. I know diabetics who did not lose enough weight and they had to start injecting insulin to have good control. Good luck to you!

Richard
 

·
Registered
Joined
·
1,077 Posts
Welcome Gary!! :)

Diabetes--High maintainance?? Where did you ever get that idea?? :D I'm Happy to hear that you partake in the gym activities. Good Show! Sure, we'd be Happy to hear some of your ideas from your experiences or items that you have observed from reputable sources.

I lost some flexibility at about age 25 but that was because I was dxd. with severe Rheumatoid Arthritis RA). It is an autoimmune disease. The moderate to severe type is Very painful and includes the joints, muscles, ligaments and tendons. I actually had it a year before I was dxd. but I had no idea what it was plus it was intermittent at that time.

One symptom many Diabetics complain of is cramping in their thighs or calves. Usually these are caused by statin medications or low Potasium.

I'm posting a write-up in the Complications forum that gives reasons for pains, swelling, etc., in case any other than Diabetes, apply to you.
 

·
Registered
Joined
·
2 Posts
Discussion Starter #4
Thanks for those replies. see, i've gotten wrong information from my specialist Dr, when my general DR figured out this other problem. that other problem is now in the past so i don't want to derail from this subject. Essentially, the specialist blamed that other problem on my high a1c; hence, me. there aren't that many specialists around here, Spokane WA..we're only about 300,000 people.

some more info here: i take 100 units of novulin n insulin daily, along with glipizide, and Januvia.

i gained the extra weight within three months of going up to 100 units of insulin daily. the extra insulin is necessary though because without it, i go up to 350 - 450, and i sleep 15 hours a day.

anyway, i'm frustrated with the lack of flexability...i prevents me from bending down to pick anything up from the ground, etc.. i'm very active...got to be outside doing stuff. playing video games and watching tv ain't my thing

any ideas?
 

·
Registered
Joined
·
3,024 Posts
I am pleased to hear that you are active. I hope you keep going to the gym. Do you count how many grams of carbs you eat each day. Many diabetics do that and limit their carb intake to loseweight and keep from having high blood sugar. I eat an average of 130g of carbs per day. If you eat a lot of carbs then you have to take a lot of insulin to compensate. Reducung your carb intake will reduce the amount of insulin you need. Modern day insulins lead to weight gain unless we limit our carbs wisely.
 
1 - 5 of 5 Posts
Top